Lightning, Monroe
- When
- July 13, 1:30 PM EST
- Where
- Monroe County, Pocono Summit
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 41.058, -75.339 (the zone’s center; the record gives no point)
A Scoutmaster at a Boy Scout Camp at Camp Minsi escaped serious injury after being struck by lightning in Tobyhanna Township. Lightning initially struck a flagpole at the campsite about twelve feet from where he was standing.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A Scoutmaster at a Boy Scout Camp at Camp Minsi escaped serious injury after being struck by lightning in Tobyhanna Township. Lightning initially struck a flagpole at the campsite about twelve feet from where he was standing. The electrical charge passed through the flagpole, ran through the ground and struck the man knocking him off his feet. The lightning melted his shoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 13, 9:30 AM EST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1030 AM EDT WED JUL 13 2005 DISC: CLDS BEGINNING TO THIN OUT AND CONSEQUENTLY THE LOW LVL MOISTURE IS GOING TO CONTRIBUTE TO DEVELOPING SHOWERS. NOT A WHOLE LOT TO CHANGE IN THE FORECAST TODAY OR FOR THE NEXT SEVERAL DAYS. OUR RADAR IS DOWN FOR PREVENT MAINT BUT CAN BE BROUGHT BACK IN HALF HOUR IF NEEDED. THERE ARE A FEW SHOWERS MOVING DOWNSTATE NJ FROM WARREN AND MORRIS COUNTIES. ONE OR TWO LIGHTNING STRIKES IN THE LINE. AS MENTIONED IN EARLIER FCST ANY SHOWERS LIKELY TO PRODUCE DOWNPOURS IN SOME AREASS. OTHERWISE, ENJOY THE DAY AND WEEK. EBERWINE ******** .SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)... ATMOSPHERE CONTINUES TO BE IN A HOLDING PATTERN AS STORM FORMERLY CALLED DENIS REMAINS IN PLACE AS DOES THE TROUGH TO THE NE. DEEP MOISTURE WILL CONTINUE OVER AREA AS DIURNAL TSTMS CONTINUE TO BE THE WX DU JOUR. WITH THE JET WELL TO OUR NORTH TSTMS WILL BE SLOW MOVERS CAPABLE OF DUMPING HEAVY RAINS. WEAK DEW PT FRONT FROM DELAWARE BAY NORTHWEST THRU EASTERN PA WILL SLOWLY SHIFT NORTH AND EAST POSSIBLE ACTING AS A TRIGGER/FOCUS FOR STORMS. && .LONG TERM (THURSDAY THROUGH TUESDAY)... ONE THING IS FOR SURE IN THE LONG TERM, IT IS GOING TO BE VERY CLOSE AS MY FATHER USE TO SAY. REMNANTS OF DENNIS REMAINS OVER THE OHIO VALLEY WHILE THE SFC HIGH BUILDS ALONG THE WESTERN ATLANTIC AND ALLOWS A PERSISTENT SW FLOW TO CONTINUE. WITH THE TEMPS REMAINING IN THE 80S, THE DEW POINTS HOLD FAST IN THE LOWER 70S AND WITH PERIODIC SHOWERS/TSTMS THE ATMOSPHERE IS GOING TO BE CAPPED WITH VERY LITTLE VENTILATION, BUT PLENTY OF TRAPPED LOW LVL MOIST AIR. HEAVY RAINFALL IS GOING TO OCCUR ON ANY OF THESE DAYS BUT PINPOINTING AT THIS TIME WILL BE A TASK. TOWARD THE VERY END OF THE LONG TERM PERIOD, A STRONG SHORT WAVE WILL SWEEP ACROSS THE GREAT LAKES AND BEGIN TO FRESHEN UP THE ATMOSPHERE. STILL UNCERTAIN IF IT WILL PUSH THE FRONT SOUTH OF OUR CFA. && .AVIATION... WELL, GOTTA LOVE THE LOW-LEVEL MOISTURE AS LOW CLOUDS HAVE BEGUN TO INVADE OUR TAF SITES. STILL A CHALLENGING AVIATION FORECAST THOUGH TODAY AND TONIGHT. THERE WAS SOME ISOLATED CONVECTION YESTERDAY (ONE WENT RIGHT OVER KPHL), AND THERE WILL LIKELY BE SOME CONVECTION AROUND TODAY AND INTO TONIGHT. THE BIG QUESTION IS HOW WIDESPREAD WILL IT BE, AND WHAT TO DO WITH THE CLOUD COVER TODAY. MY FIRST THOUGHT WAS TO JUST KEEP PRECIPITATION OUT OF THE TAFS, WITH ONLY A CB MENTION THIS AFTERNOON AND EARLY EVENING (THIS WAS PLACED IN THE 06Z TAF ISSUANCE). THE 00Z NAM AND GFS MODELS ARE IN BETTER AGREEMENT IN THE PLACEMENT OF CONVECTION OVER THE NEXT 24 HOURS OR SO, HOWEVER THEY BOTH SEEM TOO BROAD BRUSHED. FOR THE 12Z TAFS, MAY GO AHEAD AND PUT IN EITHER A VCSH OR VCTS FROM MID TO LATE MORNING TO ABOUT 02Z FOR ALL SITES. THERE ARE SOME LEFTOVER BOUNDARIES AROUND, AND ONGOING CONVECTION IN EASTERN NEW YORK STATE DROPPING SOUTHWARD APPEARS TO BE TIED TO A SHORT WAVE/DEFORMATION AXIS. THEREFORE, ISOLATED TO SCATTERED CONVECTION CAN POP UP ANYWHERE TODAY. WITH REGARDS TO THE CLOUDS, WILL HOLD LOWER CLOUDS IN AWHILE EARLY THIS MORNING, THEN LIFT THE BASES UP A BIT. WENT WITH SOME LIGHT FOG IN MOST PLACES, WITH THE LOWEST VISIBILITIES AT KILG (RAIN OCCURRED YESTERDAY) AND KMIV. IT APPEARS ATTM THAT DENSE FOG WILL NOT OCCUR THIS MORNING AT THE TAF SITES, BUT WILL MONITOR. OTHERWISE, MAINLY A VARYING BROKEN CLOUD DECK THROUGH 12Z THURSDAY. AMENDMENTS WILL BE ISSUED TO COVER ANY THREATENING WEATHER THAT DECIDES TO POP UP IN THE SHORT TERM. && .MARINE... YESTERDAYS WEAK COLD FRONT HAS PUSHED WELL INLAND, AND APPEARS TO BE WASHING OUT A BIT. WINDS AS OF 730Z ARE 10 KNOTS OR LESS, AND A SOUTHEASTERLY FLOW IS EXPECTED TO CONTINUE OVER THE NEXT SEVERAL DAYS. WIND SPEEDS ON THE OCEAN ARE FORECAST TO BE IN 10 TO 15 KNOT RANGE, WITH 10 KNOTS OR LESS ON THE DELAWARE BAY. SOME LOW CLOUDS AND PATCHY FOG WILL BE AROUND THIS MORNING. ISOLATED TO SCATTERED CONVECTION IS ANTICIPATED TODAY INTO TONIGHT, THEREFORE LOCALLY HEAVY RAINFALL WILL LOWER VISIBILITIES AT TIMES. WAVES WILL GENERALLY BE 2 TO 3 FEET THE REST OF THE WEEK, WITH PERHAPS 4 FEET LATER IN THE WEEKEND. && .HYDROLOGY... SLOW MOVING THUNDERSTORMS CAPABLE OF DROPPING 2+ INCHES IN A SHORT TIME MAY CAUSE ISOLATED PROBLEMS BUT WILL BE WIDELY SCATTERED AND WILL HANDLE EACH INDIVDUALLY WHEN/IF THEY HAPPEN. FOR NOW WILL JUST MENTION IN HWO. .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && DISC UPDATE...EBERWINE SHORT/HYDROLOGY...WN/ZEV LONG TERM...EBERWINE/LUITWEILER AVIATION/MARINE...GORSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 427 AM EDT WED JUL 13 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010- 012>027-PAZ054-055-060>062-067>071-140826- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 427 AM EDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TORRENTIAL DOWNPOURS WITH SHOWERS AND THUNDERSTORMS MAINLY THIS AFTERNOON ARE POSSIBLE. ISOLATED MAINLY STREET FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN... SOME LOCALIZED HEAVY DOWNPOURS ARE POSSIBLE DURING THUNDERSTORMS THROUGH THE PERIOD EACH AFTERNOON. BUT NO LARGER SCALE ORGANIZED AREAS OF HEAVIER RAIN IS EXPECTED AT THIS TIME AND NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ZEV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 145 PM EDT WED JUL 13 2005 NJZ020-026-027-131945- COASTAL OCEAN NJ-OCEAN NJ-SOUTHEASTERN BURLINGTON NJ- 145 PM EDT WED JUL 13 2005 ...THUNDERSTORMS, SOME STRONG, MOVING SOUTH THROUGH THE AREA... A LINE OF THUNDERSTORMS, SOME OF THEM WITH HALF-INCH HAIL AND WIND GUSTS TO AROUND 40 MPH, AND ALL OF THEM WITH DANGEROUS CLOUD TO GROUND LIGHTNING, WERE FROM JUST WEST OF NEW EGYPT IN NORTHERN BURLINGTON COUNTY TO NEAR BRICK TOWNSHIP IN NORTHEASTERN OCEAN COUNTY AT 145 PM. THE STORMS ALSO WERE GENERATING RAINFALL AMOUNTS UP TO AN INCH, AND THEY LIKELY WERE CAUSING SOME PONDING OF WATER. THE STORMS WERE MOVING SOUTH AT AROUND 20 MPH. THEY WILL MOVE THROUGH PORTIONS OF BURLINGTON COUNTY AND ALL OF OCEAN COUNTY THROUGH 345 PM. PLEASE MOVE INDOORS WHEN THESE THUNDERSTORMS APPROACH. THEY HAVE THE POTENTIAL TO STRENGTHEN FURTHER. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 158 PM EDT WED JUL 13 2005 NJZ019-020-026-027-131945- COASTAL OCEAN NJ-NORTHWESTERN BURLINGTON NJ-OCEAN NJ- SOUTHEASTERN BURLINGTON NJ- 158 PM EDT WED JUL 13 2005 ...THUNDERSTORMS, SOME STRONG, MOVING SOUTH THROUGH THE AREA... A LINE OF THUNDERSTORMS, SOME OF THEM WITH HALF-INCH HAIL AND WIND GUSTS TO AROUND 40 MPH, AND ALL OF THEM WITH DANGEROUS CLOUD TO GROUND LIGHTNING, WERE FROM JUST WEST OF NEW EGYPT IN NORTHERN BURLINGTON COUNTY TO NEAR BRICK TOWNSHIP IN NORTHEASTERN OCEAN COUNTY AT 145 PM. THE STORMS ALSO WERE GENERATING RAINFALL AMOUNTS UP TO AN INCH, AND THEY LIKELY WERE CAUSING SOME PONDING OF WATER. THE STORMS WERE MOVING SOUTH AT AROUND 20 MPH. THEY WILL MOVE THROUGH PORTIONS OF BURLINGTON COUNTY AND ALL OF OCEAN COUNTY THROUGH 345 PM. PLEASE MOVE INDOORS WHEN THESE THUNDERSTORMS APPROACH. THEY HAVE THE POTENTIAL TO STRENGTHEN FURTHER. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 220 PM EDT WED JUL 13 2005 PAZ054-055-131900- CARBON PA-MONROE PA- 220 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS DEVELOPED OVER THE SOUTHERN POCONOS... THUNDERSTORMS GENERATING DANGEROUS CLOUD TO GROUND LIGHTNING, WIND GUSTS TO 45 MPH, AND HALF-INCH HAIL DEVELOPED OVER THE SOUTHERN POCONOS BY 215 PM. THE STORMS WERE CAPABLE OF GENERATING DOWNPOURS RESULTING IN AN INCH OF RAIN, CAUSING PONDING OF WATER. THE STORMS WERE MOVING SOUTH SOUTHEAST AT AROUND 20 MPH. PEOPLE AROUND THE SOUTHERN POCONOS SHOULD MOVE INDOORS UNTIL THE STORMS PASS. THE STORMS DO HAVE THE POTENTIAL TO STRENGTHER FURTHER. MPD
The Binghamton radar (KBGM), 138 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473098.